Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 33, NWS Chicago, IL

April 2, 2021

NWS Chicago, IL issued this small craft advisory at Apr 2, 2021, 2:51 AM CDT. It took effect at Apr 3, 2021, 3:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2021, 2:51 AM CDT (07:51 UTC)
In effect from
Apr 3, 2021, 3:00 AM CDT
Expired
Apr 3, 2021, 7:00 PM CDT
In force
16 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

665 
WHUS73 KLOT 020751
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
251 AM CDT Fri Apr 2 2021

LMZ744-745-020900-
/O.CAN.KLOT.SC.Y.0032.000000T0000Z-210402T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
251 AM CDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves are no longer hazardous to small craft. As a
result, the Small Craft Advisory has been cancelled. 

$$

LMZ740>742-021700-
/O.NEW.KLOT.SC.Y.0033.210403T0700Z-210403T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
251 AM CDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 3 PM CDT
SATURDAY...

* WHAT...Southwest winds to 25 to 30 kt. Significant waves to 4
  ft. 

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 2 AM to 3 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
7 follow-up statements
085 
WHUS73 KLOT 021459
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
959 AM CDT Fri Apr 2 2021

LMZ740>742-022300-
/O.CON.KLOT.SC.Y.0033.210403T0700Z-210403T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
959 AM CDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 3 PM CDT
SATURDAY...

* WHAT...Southwest winds to 25 to 30 kt. Significant waves to 4 
  ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 2 AM to 3 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
743 
WHUS73 KLOT 022004
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
304 PM CDT Fri Apr 2 2021

LMZ743>745-030415-
/O.EXB.KLOT.SC.Y.0033.210403T0800Z-210404T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
304 PM CDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT
SATURDAY...

* WHAT...Southwest winds to 30 kt. Waves to 5 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 3 AM to 7 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-030415-
/O.EXT.KLOT.SC.Y.0033.210403T0800Z-210403T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
304 PM CDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 3 PM CDT
SATURDAY...

* WHAT...Southwest winds to 30 kt. Waves to 4 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 3 AM to 3 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
157 
WHUS73 KLOT 030210
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
910 PM CDT Fri Apr 2 2021

LMZ743>745-031015-
/O.CON.KLOT.SC.Y.0033.210403T0800Z-210404T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
910 PM CDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 7 PM CDT
SATURDAY...

* WHAT...Southwest winds to 30 kt. Waves to 5 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 3 AM to 7 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-031015-
/O.CON.KLOT.SC.Y.0033.210403T0800Z-210403T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
910 PM CDT Fri Apr 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CDT
SATURDAY...

* WHAT...Southwest winds to 30 kt. Waves to 4 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 3 AM to 3 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
324 
WHUS73 KLOT 030752
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
252 AM CDT Sat Apr 3 2021

LMZ743>745-031630-
/O.CON.KLOT.SC.Y.0033.210403T0800Z-210404T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
252 AM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Southwest winds to 30 kt. Waves to 4 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-031630-
/O.CON.KLOT.SC.Y.0033.210403T0800Z-210403T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
252 AM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Southwest winds to 30 kt. A few gales to 35 kt are
  possible this morning. Waves to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Until 3 PM CDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
767 
WHUS73 KLOT 031434
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
934 AM CDT Sat Apr 3 2021

LMZ743>745-032100-
/O.CON.KLOT.SC.Y.0033.000000T0000Z-210404T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
934 AM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Southwest winds to 30 kt with a few gale force gusts. 
  Waves to 5 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-032000-
/O.CON.KLOT.SC.Y.0033.000000T0000Z-210403T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
934 AM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Southwest winds to 30 kt with a few gale force gusts. 
  Waves to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Until 3 PM CDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
020 
WHUS73 KLOT 031955
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
255 PM CDT Sat Apr 3 2021

LMZ740>742-032100-
/O.EXP.KLOT.SC.Y.0033.000000T0000Z-210403T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
255 PM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

Southwest winds are slowly easing across the Illinois nearshore
this mid afternoon. Sporadic gusts exceeding 25 kt will remain
possible through 5 PM, but in general, a diminishing trend will 
be seen.

$$

LMZ743>745-040000-
/O.CON.KLOT.SC.Y.0033.000000T0000Z-210404T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
255 PM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Southwest winds to 25 kt with a few gusts to 30 kt. 
  Waves to 5 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
277 
WHUS73 KLOT 032347
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
647 PM CDT Sat Apr 3 2021

LMZ743>745-040100-
/O.EXP.KLOT.SC.Y.0033.000000T0000Z-210404T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
647 PM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have diminished since this afternoon. Therefore the small
craft advisory will be allowed to expire as scheduled. 

$$

Ratzer

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Apr 2, 2:42 AM CDT, 9 minutes earlier.

Area forecast discussion, Apr 2, 2:42 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
242 AM CDT Fri Apr 2 2021

.SHORT TERM...
242 AM CDT

Through Saturday...

We'll begin a pretty notable moderating/warming trend here today
in the wake of Thursday's lake-enhanced front as temperatures
climb back towards the 50 degree mark. Surface high pressure is
in the process of building ever so slowly eastward, and this will
eventually allow southerly winds to re-develop through the morning
and afternoon hours today. Based on wind gusts from yesterday
afternoon upstream, guidance may be a smidge underdone on the wind
potential across our western locales where the pressure gradient
will tighten up a bit, sufficient with some additional momentum
transfer for some 25 mph gusts. With the dry airmass in place, RH
values this afternoon will tumble into the 20-25 percent range
area-wide, and with various RAWS fuel moisture measurements even
at this late hour still registering 8-10% values, fine fuels are
certainly pretty parched. Winds will be the limiting factor here
and look to remain safely under Red Flag Warning criteria. Still,
given the low fuel moistures, we'll continue to highlight an
elevated fire danger for locales roughly west of I-57 this
afternoon.

The stout low-level jet which will have been hanging out to our
west this afternoon will shift overhead tonight and Saturday
morning as a sharp and fast-moving (but moisture-starved)
shortwave translates across the Great Lakes. Attendant increasing
low-level warm advection may not arrive until very late across
the eastern third of the forecast area where temperatures should
fall quickly back into the lower 30s. Occasional gustiness will
develop with time towards early Saturday morning and increase
with mixing after sunrise, although we will lose the strongest
flow with time into the afternoon. Looking at southwesterly wind
gusts to around 30 to perhaps 35 mph for a time Saturday
morning/early afternoon east of I-55. The gusty southwesterlies
will also help drive a warmer airmass into the region, and local
925 mb temperature climatology supports highs easily into the mid
and upper 60s, so have leaned on some of the warmer guidance for
this forecast.

Carlaw

&&

.LONG TERM...

Saturday night through Thursday...

230 PM...Primary forecast concern is precip chances Monday and
then again midweek. Additional concerns are high temps and any
possible lake breezes.

A weak frontal boundary will be moving south across southern WI
early Sunday morning and may sag into far northeast IL by mid/
late Sunday morning. If this occurred, winds would shift northeast
off the lake and there would be some potential for at least some
easterly or southeasterly component to the winds for the rest of
Sunday yielding much cooler temps near the lake. Confidence is
fairly low from this distance and its possible that winds would
turn back southwesterly by afternoon. Where winds remain
southwest, highs should reach the lower 70s for most locations
with some mid 70s possible. Given the dry airmass in place,
lowered dewpoints some for Sunday afternoon.

Focus shifts northwest of the area Sunday night into Monday where
convection is expected to develop as an upper level wave moves
across that area. While trends remain in good agreement for this
area, confidence is low for for its movement/intensity into
Monday. The operational GFS is quite robust with precipitation
Monday into Monday night. Ensembles from the GFS and ECMWF are
suggesting this will stay just north of the area, possibly
affecting far northern IL, which is in line with our previous
forecast and continued that trend with low chance pops for mainly
the northern half or so of the cwa. If these precip trends are
correct, high temps on Monday are likely to reach well into the
70s though there is still some potential for south/southeast winds
for the IL shoreline, possibly keeping temps cooler right at the
lakeshore.

Monday night into Tuesday could end up being mainly dry with highs
on Tuesday back well into the 70s if dry weather prevails.
However, there remains quite a bit of uncertainty for precip
timing through the middle of the week. Precip chances will be
increasing Tuesday into Wednesday as surface low pressure moves
east toward the area with a cold front potentially arriving in the
Wednesday/Wednesday night period and currently, this appears to be
the best time period for widespread and potentially heavy
precipitation next week. Significant temp changes are possible
depending on frontal boundary locations/timing and possible winds
off the lake. cms

&&

.AVIATION...
For the 06Z TAFs...

Overall, there are no major aviation weather concerns through the
upcoming TAF period. Light and variable winds will gradually favor
a light south-southwesterly direction through daybreak. Occasional
gustiness will then develop through the morning and afternoon
hours. Lingering gusts will ease with the loss of heating during
the evening. A stout low-level jet will then develop and push
overhead Friday night and into early Saturday morning. Forecast
soundings show some likelihood that a portion of this increasing
wind may mix to the surface as renewed gustiness. As a result,
elected to refrain from the introduction of a LLWS mention at this
time. If winds remain somewhat more decoupled (which is more of a
possibility at DPA), then the potential for LLWS would increase
with 40 kt winds developing around 2 kft AGL.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...2 AM Saturday to 3
     PM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 1, 3:34 PM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
334 PM CDT Thu Apr 1 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-022045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
334 PM CDT Thu Apr 1 2021 /434 PM EDT Thu Apr 1 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Elevated Fire Weather Risk.
Saturday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.
Monday through Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Warm and dry conditions with gusty winds will result in an
elevated fire weather threat Friday and especially Saturday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-022045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
334 PM CDT Thu Apr 1 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday night and Saturday...
  Hazardous conditions for small craft are likely.
Monday through Wednesday...
  Limited Thunderstorm Risk.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.